Massachusetts, 2017Damaging Winds and Lightning Strike in Massachusetts, June 9, 2017
June 9, 2017 · NWS BOX · 3 events in 2 counties and zones
Solar heating of a cold unstable air aloft helped generate a few thunderstorms over eastern Massachusetts during the afternoon. These thunderstorms dissipated during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Solar heating of a cold unstable air aloft helped generate a few thunderstorms over eastern Massachusetts during the afternoon. These thunderstorms dissipated during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 9, 1:40 PM EST, 35 minutes earlier.
Area forecast discussion, Jun 9, 1:40 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
240 PM EDT Fri Jun 9 2017
.SYNOPSIS...
Low pressure lingering over Southern New England will trigger a
few showers or thunderstorms through this evening, mainly
across the interior. A weak cold front may trigger a few more
showers and isolated thunderstorms Saturday. Increasing heat
and humidity follows Sunday through Tuesday as high pressure
becomes centered offshore. A cold front drops south from Canada
late Tuesday and brings cooler temperatures Wednesday and
Thursday.
&&
.NEAR TERM /TONIGHT/...
240 pm Update...
Cold pool aloft helping to trigger a scattered showers and even
a few thunderstorms from central New England into northern MA
early this afternoon.
Airmass over SNE is fairly dry at lower levels so activity has
been having a hard time developing along and south of Mass Pike,
but some of the showers/storms may drift down into these areas
as well through early evening. So far cores have not been
impressive but small hail is possible if activity can become
better developed.
Sea breeze finally pushed offshore at Logan Airport, which caused
temperature to jump from 68 to 79 degrees in 30 minutes! West
winds will prevail for rest of day.
Showers/isolated storms will weaken this evening with loss of
daytime heating, despite very cold air aloft. Expect gradual
clearing as lows fall back into 50s.
&&
.SHORT TERM /6 AM SATURDAY THROUGH SATURDAY NIGHT/...
Updated at 240 pm...
Interesting situation taking shape for Saturday. Models in good
agreement that convection developing across northern Ohio, on leading
edge of warm front, will arrive in southern New England during
morning (although in a weakened state) as it gets support from
strengthening mid level short wave.
While airmass this far east is not expected to be supportive of
strong or severe storms, there may be enough instability for at
least scattered storms during morning and into early afternoon.
Warming 500 mb temps Sat should help limit overall severe
threat, which agrees with SPC Day 2 Outlook of "General" storms.
Timing would bring scattered showers/storms into western MA and
northern CT 8-10 am, and into RI/eastern MA closer to 11 am or
noon. Was tempted to bump up model guidance and go with PoPs in
"likely" category (60-70%) but given uncertainty as to whether
or not a lot of activity will survive decided to hold off on
that for now. Next shifts can always hit it harder based upon
high-res models and radar trends.
This scenario also has a significant impact on forecast highs.
We should be held in 60s for much of morning due to clouds and
showers/storms, but we should see enough breaks in cloud cover
Sat afternoon to get highs in 70s to around 80. Exception is
near South Coast where SW flow will keep highs in 60s.
Clearing Saturday night as weak ridge of high pressure builds
in. SW flow means higher humidity so lows should only fall back
into upper 50s to mid 60s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
* Update coming between 4 and 5 pm *
Big Picture...
Longwave scale shows a building ridge over the central and eastern
USA during the period. The ridge shifts west midweek and brings a
northwest flow across New England. Shortwave scale also shows high
pressure building over the eastern half of the nation for the first
part of next week. A trough near Hudsons Bay digs southeast into the
Maritimes Tuesday-Wednesday. Closed low over the western USA sweeps
northeast into Canada, then east toward New England late in the
week.
Height fields during most of this period will be much above seasonal
normals, suggesting warmer than normal temperatures.
Model mass fields are similar through Wednesday morning. Thermal
fields are also similar. Differences grow after that time, and so
confidence diminishes for later Wednesday and Thursday.
Details...
Sunday-Monday-Tuesday...Moderate-High confidence.
West Atlantic high pressure builds along the Eastern USA coast. This
brings an increasing southwest surface flow across the region and
transports much warmer and more humid air into our region.
Mixed layer depths reach roughly 850 mb with temps at this level are
forecast to reach 18-20C, which would support max sfc temps in the
upper 80s to mid 90s. Model guidance shows mid 80s to low 90s except
low to mid 90s CT Valley. This doesn't match well with temps at the
top of the mixed layer. We have bumped guidance temps up 2-5 degrees
F. Dew points will climb with values reaching the 60s Sunday and mid
60s to low 70s Monday-Tuesday.
Model consensus shows a cold front dipping south from Canada Monday
and stalling either over our area or nearby. Cross sections show
limited moisture at most with this front, supporting at most a
period of mixed clouds/sun. A second cold front drops south across
our area later Tuesday and early Tuesday night. Cross sections show
a deep layer of moisture while precip water values reach 1.8 inches.
This along with favorable instability suggests showers and scattered
thunder as the front moves through.
Wednesday-Thursday...Moderate confidence.
The GFS and ECMWF are more in tune with each other than noted
yesterday. The northwest flow aloft helps to push the cold front
south of our area by Wednesday morning. The flow also moves surface
high pressure southeast over New England. This will mean dry
weather, lower humidity, and cooler but still seasonably warm
temperatures.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
High confidence in TAFs.
Scattered showers/thunder across interior southern New England
will bring local MVFR/IFR through early evening, otherwise VFR
with W/SW winds gusting to 20kt at times.
VFR tonight with light W/SW winds. Patchy valley fog with local
MVFR visibilities across interior.
Scattered showers move through region Sat, probably starting
around 12z in western New England and by 15-16z in RI/E MA.
Despite that conditions should remain VFR. Activity should move
offshore after 19-20z. VFR Sat night.
KBOS TAF...High confidence. Sea breeze should move offshore by
19z at latest, giving way to W flow. Few hours of SE sea breeze
expected Sat morning before S flow takes over early in
afternoon.
KBDL TAF...High confidence in TAF.
Outlook /Sunday through Tuesday/... Moderate confidence.
VFR most of the period. Areas of IFR in late night/morning fog.
Brief MVFR cigs/vsbys Tuesday afternoon and evening in
scattered showers and thunderstorms. West to southwest winds
less than 20 knots.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Updated at 240 pm...
Short Term /through Saturday Night/... High confidence.
Seas will remain between 5 and 8 ft over the open waters and
into parts of RI/Block Island Sounds through Saturday, so Small
Craft Advisories remain posted for these areas.
W/NW winds near 25kt will diminish over waters E of Cape Cod
through early tonight, as low pressure moves away from region.
Winds back to W/SW tonight and subside.
Weak cold front approaches waters Sat. S/SW winds ahead of it
remain below SCA but a few gusts to 20kt possible, especially
near shore. Scattered showers or an isolated thunderstorm
expected from mid morning into afternoon. Front should wash out
before reaching coast, so lighter SW winds prevail Sat night.
Outlook /Sunday through Tuesday/...Moderate confidence.
West-southwest winds through most of the period. Gusts near 25 knots
during Sunday. Occasional seas near 5 feet on the outer waters,
otherwise seas less than 5 feet. Showers and scattered
thunderstorms possible Tuesday as a cold front moves through. Winds
then shift out of the North and Northeast Tuesday night behind the
front.
A Small Craft Advisory may be needed Sunday.
&&
.CLIMATE...
Here are the record highs for Sun (6-11), Mon (6-12) and Tue
(6-13) of next week.
...BOS... ...PVD... ...ORH... ...BDL...
6/11...98/1954...95/1873...91/1984...98/1973
6/12...96/1973...94/1973...90/1973...97/1973
6/13...98/1984...94/1956...92/1984...96/1984
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for ANZ235-237.
Small Craft Advisory until 8 AM EDT Saturday for ANZ250.
Small Craft Advisory until 11 AM EDT Saturday for ANZ254-255.
Small Craft Advisory until 10 AM EDT Saturday for ANZ256.
&&
SYNOPSIS...JWD/Thompson
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...WTB
AVIATION...JWD/Thompson
MARINE...JWD/Thompson
CLIMATE...StaffHazardous weather outlook, Jun 9, 2:51 AM EST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
351 AM EDT Fri Jun 9 2017
CTZ002>004-MAZ002>024-026-RIZ001>008-100800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
351 AM EDT Fri Jun 9 2017
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-100800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
351 AM EDT Fri Jun 9 2017
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
Lightning, Norfolk
- When
- June 9, 2:15 PM EST
- Where
- Norfolk County, 1.05 mi WSW of South Bellingham
- Property damage
- $7,000
- Reported by
- Amateur Radio
- Coordinates
- 42.043, -71.488
At 215 PM EST, wires were reported down due to a lightning strike on a utility pole on South Main Street at Laurel Lane in Bellingham.
Thunderstorm Wind, Norfolk
- When
- June 9, 2:30 PM EST
- Where
- Norfolk County, 0.81 mi NNW of Stoughton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 42.130, -71.108
At 230 PM EST, a tree was reported down on Pearl Street in Stoughton, near the High School.
Thunderstorm Wind, Bristol
- When
- June 9, 2:34 PM EST
- Where
- Bristol County, 1.47 mi N of Attleboro Falls
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.001, -71.316
At 234 PM EST, a tree was reported down on power lines at the World War One Park off Elmwood Street in North Attleboro.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, June 9, 2017$9.7 million · EF2 · 54 events
- Tornado and Hail in Minnesota, June 9 to 10, 2017$850,000 · EF1 · 12 events
- Hail and Damaging Winds in North Dakota, June 9 to 10, 2017$225,000 · 2.75 in hail · 34 events
- Hail and Damaging Winds in Oklahoma, June 9, 2017$2,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Texas, June 9, 2017$1,000 · 1.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 9, 20173 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, June 9, 20172 events
- Tornado in Illinois, June 9, 2017EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701298, 701300, 701303.